Skin Reactions to Drugs Average Cost

From 39 quotes ranging from $200 - 500

Average Cost

$250

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What are Skin Reactions to Drugs?

Skin disorders are a common complaint for pet owners and one of the main reasons that canines are brought to the veterinarian clinic. Cutaneous adverse drug reactions can appear on the skin in a very similar fashion to other non drug-related skin conditions such as pemphigus and lupus. CADR’s can lead to systemic complications and because of this, as well as the level of discomfort that your pet can experience, any skin reaction your pet may have should always be looked at by the veterinarian. Lesions can range from hives to blisters and there can be intense itching. Self-mutilation can be just one of the serious complications of CADR’s, which is indicative of the extreme discomfort that can arise for your pet. Age and breed predisposition can play a factor in skin reactions to drugs.

When a dog has an irritation to the skin resulting from a drug it is classified as a cutaneous adverse drug reaction (CADR). The skin reaction can be caused by a drug that is taken orally, by topical method, and by injection or infusion (intravenous).

Book First Walk Free!

Symptoms of Skin Reactions to Drugs in Dogs

The symptoms of a cutaneous adverse drug reaction can begin 1 to 3 weeks after a drug has been first administered. In addition, even with a case of long-term therapy with a medication, reactions can occur up to three weeks after the therapy has ceased. For this reason, it can be difficult to diagnose a drug reaction. Your pet may show the following signs of a drug-related skin reaction.

  • Hives and raised welts (uticaria)
  • Hair loss
  • Blistering
  • Ulcers
  • Scaling
  • Patches of redness
  • Red rash
  • Intense itching
  • Self-mutilation due to extreme discomfort
  • There could be symptoms related to further complications like anemia or hepatotoxicity
  • Poor wound healing
  • The ulcers and rash can cover over one half of the body in some cases

Types

There are many types of skin conditions that can occur as a result of an adverse reaction. The reactions can vary from mild to severe; some are easily rectified while others may take weeks or longer to resolve. There can be breed predispositions; for example injection reactions (typically the rabies vaccine) can cause CADR mainly in young Pekingese, Maltese, Silky, Yorkshire Terrier, Bichon, and Poodle breeds. In the broader sense, Miniature Poodles, Miniature Schnauzers, Australian Shepherds, Shetland Sheepdogs, Dalmatians, Old English Sheepdogs, Terriers (Yorkshire, Scottish, and Wirehaired), and Greyhounds are all prone to cutaneous adverse drug reactions.

Causes of Skin Reactions to Drugs in Dogs

The most common medications causing skin reactions to drugs are listed here.

  • Antimicrobials 
  • Sulfonamides (Doberman Pinschers are prone)
  • Penicillins
  • Vaccines
  • Ectoparasiticides
  • NSAID’s
  • Antineoplastic agents
  • Cephalosporins
  • Topical drugs

Diagnosis of Skin Reactions to Drugs in Dogs

When you bring your canine companion to the veterinary clinic for a consultation, your pet’s medical history will be an important part of the diagnosis. Your veterinarian may ask questions pertaining to medication use.

  • Has your dog had an adverse reaction to drugs in the past?
  • Is he presently on medication or has he been on medication therapy recently?
  • If he is on a drug regimen, what was the start date of the therapy?
  • Does the skin condition seem to be getting worse?

Any information you can relay to the veterinary team will be of great assistance. Remember to include medications that your dog may have been on in the past as drug reactions can occur for quite some time after the medication regimen has finished. Studies show that a medication that did not adversely affect your pet the first time can indeed cause a problem the second or third time around.

A physical examination of your dog will include an exploration of your pet’s mucus membranes, his footpads, between the toes, inside the ears, and the skin of the body.  Standard testing such as complete blood count (which should reveal the development of systemic complications like kidney issues) will most likely be required, along with a urinalysis. A biopsy of the lesions could be suggested, and this may consist of taking samples of various stages of the lesions, and also a sample of normal skin adjacent to the lesion site.

Treatment of Skin Reactions to Drugs in Dogs

Treatment will depend on the severity of your pet’s skin condition. If he has a severe skin reaction and is very ill, hospitalization could be necessary which would involve the use of intravenous fluids and systemic antibiotics. Milder cases may respond to washing of the lesions with chlorhexidine or benzoyl peroxide and a prescription for antihistamines or immunosuppressive medication. 

Resolving a cutaneous adverse drug reaction is never an instant procedure; the veterinarian may decide to stop or replace the prescription but all of this must be done under careful observation. Be prepared for frequent follow-up appointments and communication in order to see if the cease in medication is solving the reaction.

In mild cases, simply stopping the drug can reverse the adverse effects. In other cases, more extensive investigation and supportive care may be needed. It should be noted that very difficult cases of skin reactions to drugs can cause necrosis of the skin tissue and unfortunately, euthanasia is a possibility.

Recovery of Skin Reactions to Drugs in Dogs

Your veterinarian will discuss with you the alternatives to the drug that caused the CADR for your family member. It is sometimes dangerous to stop a medication for reactive reasons and then start it again, as oftentimes, the next time around will cause an even harsher consequence.